Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Vascular Surgery

Hyperpigmentaion due to venous problem?

06/01/2009

Question:

I’m a 40-yr.-old white female with pale skin. At Age 4 I first noticed a permanent, see-thru blue/gray discoloration on my abdomen. There was no trauma as a child but I did have an umbilical hernia at birth–possibly related? At Age 20 I was hit with a ball to the thigh. What began as a red mark spread down my thigh & to my shin over a year`s time, leaving behind the same permanent discoloration as described above (the front of my thigh occasionaly burns & tingles). 5 yrs. ago I took SubQ injections of Lupron in my abdomen. A few days after each shot the same type of discoloration appeared & stayed. Within the odd areas, there’s no change in skin texture & hair growth is normal but my veins seem to be larger and more visible than those in unaffected areas. Trauma only seems to affect the skin on the right side of my body; the left heals normally. At times it seems that my right side appears slightly darker OVERALL (more bluish) than the left. And I`m CONSTANTLY cold! I DO tend to bruise easily & scar terribly but bleeding rate seems normal. I`m not diabetic. The discolorations make my skin look shadowy & I`d like to remove them but don’t know what course of action to take because doctors haven`t been able to agree on a pathology. I always assumed Post Inflammatory Hyperpigmentation, but I’ve also heard Copper toxicity, Hemosiderin, Morphea, impaired circulation, muscle/ tissue/nerve damage & light reflection. I want to avoid doing a biopsy due to the possibility of trauma reactivating the process. Might you have an opinion concerning the cause of these discolorations & do you think anything can restore my natural skin color? The self-esteem issues & depression caused by this disorder have taken a terrible toll! I’d be willing to try lasers, UV therapy, medications, ointments, diet – whatever it takes. Just not sure which modalities will reach the deep dermis or veins, if that’s where the problem lies. Thanks so much for your time & thoughts! Yours very sincerely,

Answer:

Hello. We sometimes do see hyperpigmentation in the legs at the ankle and mid-shin due to longstanding venous valve problems. What you are describing does not seem to fit that. I would suggest setting up an appointment with a Dermatologist for starters to try and get some of your questions answered. They are experts on skin. Good luck!

For more information:

Go to the Vascular Surgery health topic, where you can:

Response by:

Amy B Reed, MD Amy B Reed, MD
No longer associated